13.7 C
Kawartha Lakes
Sunday, February 25, 2024
No menu items!
HomeNewsOpioid Overdose Alert Issued For Kawartha Lakes

Opioid Overdose Alert Issued For Kawartha Lakes

KAWARTHA LAKES-An opioid overdose alert has been issued for the City of Kawartha Lakes and Northumberland County after an increase in overdoses was reported in these areas over the past 3 days. According to the health unit’s Opioid Overdose Report, there have been five suspected overdoses in the past week.

“The increase in overdoses this week is troubling. We are issuing an opioid overdose alert to warn the community to take immediate precautions,” said Dorothea Service, Harm Reduction Program Manager with the Haliburton, Kawartha, Pine Ridge District Health Unit (HKPR District Health Unit). “We know that the drug supply in Ontario is contaminated with highly potent opioids, benzodiazepines, and xylazine, that may impact the current drug poisoning crisis in our area.”

The health unit says if you inject, inhale, snort or ingest drugs:

  • Know that overdose is possible when inhaling drugs.
  • Never share supplies. Avoid using damaged or modified pipes/needles.
  • Don’t use alone. Ask someone to check on you or call the National Overdose Response Service (NORS) at 1-888-668-NORS (6677) and someone will stay on the line while you use.
  • Avoid mixing your drugs.
  • Start by using a small amount of drug first.
  • Carry multiple naloxone kits and refills. Keep these close by where you can see them. You can get a naloxone kit at most pharmacies and needle exchange sites. Where to get a free naloxone kit | Ontario.ca
  • If you think someone is overdosing, call 9-1-1.

The HKPR District Health Unit’s opioid overdose alert automatically flags increases in overdoses for community partners and first responders, which triggers enhanced outreach efforts and distribution of naloxone kits. Naloxone is an emergency medicine that temporarily reverses the effects of an opioid overdose until the person can get to hospital for treatment. Naloxone is recommended to be used in all suspected drug overdoses, due to the possibility of opioid contamination or poisoning.

Naloxone kits are available for people who use opioids, as well as their family and friends. These can be picked up at Health Unit offices, local pharmacies, and other locationsWhere to get a free naloxone kit | Ontario.ca

Officials say anyone who sees a person overdosing is also urged to intervene. Call 9-1-1 and give the person naloxone. The Good Samaritan Act protects anyone trying to help in an emergency from possible legal repercussions. The Good Samaritan Drug Overdose Act also protects people on the scene of an overdose from being charged for possessing or using drugs.

Signs of an overdose include very large or very small pupils, slow or no breathing, cold and clammy skin, blue or purple fingernails or lips, and snoring or gurgling sounds. Often in drug overdoses, it is also difficult to wake up the person.

 

Don't forget to sign up for our morning newsletter.

Catch up on all the local news while enjoying your coffee.

Pamela Vanmeer
Pamela Vanmeerhttps://www.kawartha411.ca/
Pamela VanMeer is a two time winner of the prestigious Radio Television Digital News Association (RTDNA) Award. Her investigative reports on abuse in Long Term Care Homes garnered international attention for the issue and won the Ron Laidlaw Award. She is a former reporter and anchor at CHEX News, now Global Peterborough and helped launch the New CHEX Daily, a daily half hour talk show. While at CHCH News in Hamilton she covered some of the biggest news stories of the day.

Most Popular

Kawartha 411